Hail, Calloway
- When
- July 16, 2:52 PM CST
- Where
- Calloway County, Murray
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.320
A few strong storms developed during the heat of the day. The storms formed on the trailing end of a mid-level shortwave trough that was tracking east across the Great Lakes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few strong storms developed during the heat of the day. The storms formed on the trailing end of a mid-level shortwave trough that was tracking east across the Great Lakes. The environment was typical of mid-summer, with weak wind shear, plentiful moisture, and strong instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 1:55 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 255 PM CDT FRI JUL 16 2010 .DISCUSSION... MAIN CONCERN THROUGOUT THE 7 DAY FORECAST REMAINS HEAT AND HUMIDITY...WITH SOME CONCERN ABOUT POP POTENTIAL THROUGH MONDAY. WE HAVE SUCCESSFULLY KILLED OFF ANOTHER COLD FRONT ACROSS THE QUAD STATE TODAY. FOR OUR TROUBLE...WE GOT ANOTHER DISGUSTING DAY OF MID AND UPPER 70 DEWPOINTS...WHICH HAS LEAD TO HEAT INDICES OF 100-105 OVER MUCH OF SOUTHEAST MISSOURI AND WEST KENTUCKY. THE WORST CONDITIONS ARE ROUGHLY FROM PADUCAH TO OWENSBORO KENTUCKY IN THE IMMEDIATE VICINITY OF THE DECAYING BOUNDARY. TO THE NORTH...LOWER TO MIDDLE 70 DEWPOINTS HAVE HELD STRONGLY THROUGH THE AFTERNOON...AND THE DRY ADVECTION IS APPARENTLY OVER. A CLUSTER OF THUNDERSTORMS OVER THE PENNYRILE REGION OF WEST KENTUCKY SHOULD BOUNCE AROUND UNTIL SUNSET...OR UNTIL IT HAS EATEN UP THE HIGH THETA-E AIRMASS IN THE REGION. NOT SEEING ANY EVIDENCE OF MAJOR DEVELOPMENT OVER SOUTHERN MISSOURI...SO NOT PUTTING MUCH STOCK IN TODAYS MODELS IN THAT REGARD. EXPECT THAT LITTLE CONVECTION WILL BE LEFT OVER THE AREA AFTER 00Z...BUT WILL LEAVE THE SLIGHTEST OF CHANCES OVER WEST KENTUCKY JUST TO BE SAFE. LATER TONIGHT...ALL 12Z MODELS ARE DEVELOPING QPF OVER THE EVANSVILLE TRI STATE AREA...WHICH IS ASSOCIATED WITH A MID/UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION. THEREFORE...HAVE ADDED A 20-30 POP TO THE REGION AFTER 06Z. THIS DISTURBANCE MAY LEAD TO CONVECTION THROUGHOUT THE AREA SATURDAY...WITH THE EMPHASIS OVER THE EASTERN THIRD OF THE AREA. THE BIGGEST QUESTION FOR HEAT THIS WEEKEND...BESIDES PRECIPITATION POTENTIAL...WILL BE EVOLUTION OF DEWPOINTS. FIGURE THAT THE UPPER 70S SEEN TODAY ARE THE RESULT OF MOISTURE POOLING NEAR THE DECAYING FRONT...SO AS IT DISSIPATES THE DEWPOINTS SHOULD MODERATE SOME. HOWEVER...LOOKING TO THE SOUTH AND SOUTHWEST...MID 70S DEWPOINTS ARE QUITE PREVALENT THIS AFTERNOON. THEREFORE...GENERALLY EXPECT THAT THE MID 70S WILL SPREAD BACK OVER MUCH OF THE AREA SATURDAY...WHICH COULD LEAD TO HEAT INDICES PUSHING HEAT ADVISORY CRITERIA OF 105 IN A FEW LOCATIONS...ESPECIALLY SOUTHEAST MISSOURI. WITH POTENTIAL FOR CONVECTION/CLOUD COVER TO HOLD DOWN TEMPERATURES...AND UNCERTAINTY IN THE DEWPOINT EVOLUTION...WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME. A DRY PERIOD IS FORECAST SATURDAY NIGHT THROUGH SUNDAY...AS WE AWAIT THE NEXT ATTEMPTED FRONTAL PENETRATION INTO THE QUAD STATE SUNDAY NIGHT INTO MONDAY. ALL MODEL GUIDANCE TRYING TO BRING ONE LAST FRONT SOUTHWARD NEAR THE REGION SUNDAY NIGHT INTO MONDAY. WITH THE UPPER RIDGE CONTINUING TO LURK TO THE SOUTH OF THE REGION...WILL KEEP POPS AT 20-30 PERCENT FOR NOW. SUNDAY COULD BE A VERY HOT/DISGUSTING DAY WITH NO POPS...PLENTY OF SUN...SOUTHWESTERLY LOW LEVEL FLOW...AND COPIOUS LOW-LEVEL MOISTURE. MAY NEED AN ADVISORY FOR MOST OF THE AREA...BUT SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WILL BE THE MOST LIKELY TO SEE HEAT INDICES OF 105 OR GREATER. GENERALLY EXPECTING A BIT COOLER TEMPERATURES/HEAT INDICES ON MONDAY WITH CLOUDS AND POSSIBLY CONVECTION IN THE AREA. THE ECMWF AND GFS CONTINUE TO BUILD THE UPPER RIDGE ACROSS THE AREA TUESDAY...AND KEEP IT IN OUR VICINITY THROUGH FRIDAY. ALL LOW-LEVEL BOUNDARIES WILL REMAIN NORTH OF THE REGION DURING THIS PERIOD...SO WILL KEEP THE FORECAST DRY FROM TUESDAY NIGHT THROUGH FRIDAY. A FINAL MID/UPPER LEVEL IMPULSE MAY TOUCH OFF SOME CONVECTION MONDAY NIGHT INTO TUESDAY...MAINLY IN THE NORTHEAST...SO LEFT A SLIGHT CHANCE FOR THOSE TWO PERIODS. AS FOR THE HEAT...THE 00Z GFS ENSEMBLE MEAN 850MB TEMPERATURES INCREASE SLOWLY THROUGH THE PERIOD...SO IT APPEARS THAT THE HEAT WILL BUILD THROUGH THE LAST HALF OF THE WEEK. THE BIG QUESTION IS HOW MUCH HUMIDITY WILL ADD TO THE SITUATION. UNLESS SIGNIFICANT PRECIPITATION IS RECEIVED THIS WEEKEND...WOULD EXPECT THAT DEWPOINTS WILL MIX SUBSTANTIALLY LOWER...POSSIBLY INTO THE MID AND UPPER 60S THURSDAY AND FRIDAY. THIS WOULD ALLOW FOR LOWER LOW TEMPERATURES AND MORE NIGHTTIME RELIEF FROM THE HEAT. IF THE DEWPOINTS STAY IN THE MID AND UPPER 70S SIMILAR TO THE LAST FEW DAYS...A HEAT WARNING MAY BE NECESSARY...AS AFTERNOON HEAT INDICES WILL BE WELL ABOVE 100 AND LOW TEMPERATURES WILL NOT DROP MUCH BELOW 80. WILL HAVE TO WAIT AND SEE WHAT HAPPENS THIS WEEKEND...AND MONITOR THE LOW-LEVEL MOISTURE CLOSELY. && .AVIATION... FOR KPAH...AND POSSIBLY KCGI AND KOWB...WILL KEEP A MENTION OF AT LEAST VICINITY SHOWERS OR THUNDERSTORM IN PLACE EARLY THIS AFTERNOON...GIVEN THE NEARBY CONVECTIVE DEVELOPMENT AT THE START OF THE FORECAST PERIOD. FOR NOW...WILL KEEP MOST CEILING DEVELOPMENT IN THE IN THE MVFR/VFR CATEGORY FOR EACH OF THE TAF SITES EARLY ON...WITH CLEARING TO VFR CONDITIONS LATE THIS AFTERNOON AND THIS EVENING. SIMILAR TO THIS MORNING...PLAN TO INTRODUCE MVFR/IFR VISIBILITIES AT KPAH...WITH MARGINAL VFR VISIBILITIES AT KOWB...KEVV AND POSSIBLY KCGI IN THE 09Z-13Z TIME FRAME. THERE IS SOME SUGGESTION OF MVFR SCATTERED TO BROKEN DECKS IN THE MORNING ACROSS THE TAF SITES...BUT WILL ADDRESS THAT CLOSER TO THE ISSUANCE TIME OF THE FORECAST PACKAGE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC.....DRS AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 341 PM CDT FRI JUL 16 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 341 PM CDT FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE OVER WEST KENTUCKY AND SOUTHEAST MISSOURI LATE THIS AFTERNOON THROUGH SUNSET. A STRAY STORM MAY PULSE UP TO PRODUCE DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. HEAT INDICES WILL TOP 100 DEGREES INTO THE EVENING FROM POPLAR BLUFF MISSOURI THROUGH PADUCAH AND INTO OWENSBORO KENTUCKY AREA. LATE TONIGHT...SCATTERED THUNDERSTORMS MAY MOVE SOUTHEAST INTO THE EVANSVILLE TRI STATE AREA. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN LATE TONIGHT. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS ON THE FLOODING ALONG THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA SATURDAY. LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE. SMALL CHANCES OF THUNDERSTORMS ARE ALSO FORECAST OVER PORTIONS OF THE AREA SUNDAY NIGHT THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE. HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDICES OVER 100 OVER MUCH OF THE AREA THIS WEEKEND. THE POTENTIAL EXISTS FOR INDICES TO EXCEED 105 OVER PORTIONS OF SOUTHEAST MISSOURI SATURDAY AND THROUGHOUT THE AREA SUNDAY. A PROLONGED PERIOD OF HEAT INDICES ABOVE 100 IS FORECAST FROM TUESDAY THROUGH FRIDAY...AND POSSIBLY BEYOND. ACTUAL TEMPERATURES MAY EVEN APPROACH 100 DEGREES LATE IN THE WEEK. THE PROLONGED NATURE OF THIS HEAT WAVE WILL PUT CONSIDERABLE STRESS ON THOSE WHO DO NOT HAVE ACCESS TO AIR CONDITIONING...OR HAVE TO WORK OUTDOORS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS ON THE FLOODING ALONG THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1134 AM CDT FRI JUL 16 2010 ILZ081>094-INZ085>088-KYZ001>022-MOZ076-086-087-100-107>112-114- 162100- FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN- UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-POSEY- VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON- TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON- DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI... CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...JONESBORO... VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY... METROPOLIS...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT... HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD... SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ... PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE... HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON... PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT... VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON... CHARLESTON...NEW MADRID 1134 AM CDT FRI JUL 16 2010 ...HEAT INDEX VALUES 100 TO 105 THROUGH EARLY EVENING... HEAT INDEX VALUES WILL RANGE IN THE 100 TO 105 DEGREE RANGE ACROSS MOST OF THE QUAD STATE REGION...SOUTH OF INTERSTATE 64...THROUGH EARLY THIS EVENING. THE FRONTAL BOUNDARY THAT PUSHED INTO THE REGION HAS STALLED ACROSS SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND OVER WESTERN KENTUCKY. THE COMBINATION OF THE WARM JULY TEMPERATURES AND THE MOISTURE FOCUSED ACROSS THE AREA BY THE FRONT WILL MAKE CONDITIONS QUITE UNCOMFORTABLE FOR THOSE PERSONS THAT MUST WORK OUTDOORS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. ALTHOUGH CLOUD COVER AND RAIN FROM EXPECTED SHOWERS AND THUNDERSTORMS MAY PROVIDE A BRIEF RELIEF FROM THE HEAT...MOST LOCATIONS WILL STILL EXPERIENCE HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE. IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON...PLEASE KEEP HYDRATED BY DRINKING PLENTY OF WATER. CONSIDER MOVING INDOORS WHEN POSSIBLE TO AVOID THE EFFECTS OF HEAT EXHAUSTION OR HEAT STROKE. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1224 PM CDT FRI JUL 16 2010 KYZ016-161800- HOPKINS KY- 1224 PM CDT FRI JUL 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOPKINS COUNTY IN WESTERN KENTUCKY UNTIL 100 PM CDT... AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND VERY STRONG WINDS BETWEEN 40 AND 50 MPH. IN ADDITION...THIS STORM WILL LIKELY PRODUCE RAINFALL IN EXCESS OF AN INCH IN A HALF HOUR. THIS STORM WAS LOCATED 6 MILES SOUTH OF NEBO...MOVING SOUTHEAST AT 10 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE DAWSON SPRINGS AND MADISONVILLE. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. SMITH
The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
1 hail, 1 heavy rain. Local standard time, as filed.
A thunderstorm dumped heavy rain that caused minor street flooding in Paducah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243251, 243955.